Pros: Helps you fall asleep and forget your worries
Cons: The taste; Some ingredients can cause health problems if you overdo it
When I have a bad head cold or flu symptoms, Im always ready and willing to submit myself to the wonders of modern medicine. Aspirin, Ibuprofen, sinus tablets, and other remedies are always by my side, ready to make their way into my system for some quick relief from the misery of coughing, sneezing, and body aches.
Of all the medicines I use, the one that I reach for most frequently during the nasty days of the cold season is Vicks NyQuil liquid, a multi- symptom cold and flu medicine that helps you fall asleep and temporarily forget your misery.
Directions for Use:
For adults and children 12 years of age or older, the recommend dosage is 30 ml (2 tablespoons) every six hours. For children under 12, a doctor should be consulted first. The total dosages should be limited to no more than 6 (which equals 180 ml or 12 tablespoons) per 24 hour period.
To help make the dosages easier, NyQuil comes with a small plastic cup that holds a total of 30 ml. The cup is marked in 5 ml, 7.5 ml, 10 ml, 15 ml, 20 ml, and 30 ml increments, making it easy to measure the exact dosage without reaching for measuring spoons from the kitchen. This cup stores easily by fitting over the bottle cap.
NyQuil contains four primary active ingredients: Acetaminophen (500 mg per 15 ml dose) to relieve pain and fever, Dextromethorphan HBr (15 mg per 15 ml dose) to suppress cough, Doxylamine Succinate (6.25 mg per 15 ml dose) to act as an antihistamine, and Pseudoephedrine HCI (30 mg per 15 ml dose) to act as a nasal decongestant.
Inactive ingredients in NyQuil include alcohol, citric acid, D&C yellow no. 10, FD&C green no. 3, FD&C yellow no. 6, flavor, high fructose corn syrup, polyethylene glycol, propylene glycol, purified water, saccharin sodium, and sodium citrate.
Questions about NyQuil can be answered by calling toll- free, 800-362-1683. You can also get answers to some questions by consulting the web site, vicks.com. The web site has a list of frequently asked questions and it also gives customers the option of sending an e-mail. But for the quickest response, calling the toll- free number is the way to go.
Vicks NyQuil is one of my favorite companions during the winter months. Ive been known to pop a few pills here and there, like Sudafed, Contact, Tylenol Cold, and others. But NyQuil is the brand that I use most and trust the most to relieve my cold symptoms, like coughing, sneezing, sore throat, head ache, fever, runny nose, and other miseries associated with colds and flu.
If there is any bad thing to say about NyQuil, it would have to be the taste. The liquid itself is quite thick and sticky, like cough syrup, and it coats the mouth and throat. The taste is very medicinal, with a touch of menthol and black licorice. The color of the liquid is blue-green, making it look like something you wouldnt want to drink. Vicks adds several inactive ingredients to attempt to make the tasting experience not so terrible. But it still tastes pretty bad. There is a cherry flavored variety, but its a little harder to find. Besides, I think Vicks intentionally made the flavor the way it is to discourage kids from accidentally taking a large gulp. And since ones sense of taste is usually lessened when dealing with cold symptoms, the flavor is not nearly as bad as it could be.
Vicks NyQuil contains some ingredients that make it a little bit risky for some people. First of all, Acetaminophen can possibly cause liver damage if taken in large amounts. You should also avoid taking Vicks NyQuil if you are currently taking a prescription drug that contains monoamine oxadise inhibitor. It also contains saccharin and a few artificial colors. The label clearly warns that Vicks NyQuil can cause serious health problems. But dont let this scare you- Vicks is only saying that this product can cause health problems if taken to excess. As long as you follow the directions and take only what you need when you need it, you have nothing to worry about.
NyQuil is intended to be taken at night, before falling asleep (there is a separate product, Vicks DayCare, for daytime use). It does a good job in helping me catch some Zs when I battling the annoying symptoms of colds and flu. When I wake up the next morning, I usually feel better than the night before, even though I am sometimes still a little drowsy (more than usual). If I find that I am more stuffed up than usual, I still may not be able to get to sleep taking NyQuil alone. In these more drastic situations, I usually use a sinus spray first, to clear the sinus passages, before taking my nightly dosage of NyQuil.
NyQuil seems to be the most effective in eliminating sinus, nasal problems, and cough. The pain relieving effectiveness is not as good as taking a heavy- duty aspirin or Ibuprofen. Everyones system is different, of course, but for me the nasal and cough- relieving ingredients are the ones that seem to be the most effective. Also, NyQuil is sold in liquicaps, but I prefer the original liquid variety. I know its mostly a psychological thing, but I feel like the liquid is more effective than taking a tablet. The taste is nasty, but when I feel that medicine hit my throat, I feel more confident that it is going to work right away, to relieve my cough and other cold symptoms.
Vicks NyQuil has been a medicinal favorite of mine for many years. I am prone to sinus trouble and occasional colds, so I am always looking for an effective way to deal with these symptoms. NyQuil isnt perfect, but it gets the job done and helps me fall asleep and forget my troubles. At a price of about $5.49 per 10 oz. (295 ml) bottle, it provides a cost- effective way to deal with the symptoms of the common cold.